NORMAN — Dear Dr. Fox: I was surprised to see a question today about rabies vaccinosis in dogs. My 7-year-old spayed bichon frise may have had a very serious reaction to her recent rabies shot.
I took her for her physical, heartworm test and rabies shot on March 31 — she was in perfect health, except for cataracts that have progressed. Within 48 hours, she was unbearably itchy, and I noticed her skin was bright red with some hives. I started her on Claritin, and the following day she had colitis with mucus/diarrhea. Six days after the shot, she had projectile vomiting and couldn’t hold down water. The following morning, I brought her to the vet, and he did a blood panel. It came back normal. The vet started her on Claritin and metronidazole, but she got worse.
Nine days later, she started passing blood in her urine. Urinalysis showed no bacteria or infection and no crystals or sign of stones. My vet immediately started her on prednisone and called me every three hours that day. We put her on a diet of boiled chicken with baby rice cereal, but she stopped eating for two days. She responded slowly to the prednisone, the vomiting stopped and her appetite started to return, but the red skin and hives persisted a bit longer. I am tapering her off the prednisone and metronidazole and hope to have her off both within 10 to 14 days.
I have no complaints with my vet; he has seen her repeatedly and even came to the house twice to make sure she was OK. He said it might be vaccinosis from the rabies vaccine, but there is no way to be sure. Three years ago, she had a lesser episode of severe itching with red skin and diarrhea that coincided with her previous rabies shot, but we had changed her diet at the same time and thought it was the diet change.